How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Medical Doctor
Category: Medical
Satisfied Customers: 55821
Experience:  Medical Doctor Trained at a Top Academic Institution
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now
A new question is answered every 9 seconds

I am a healthy 88 yr. old woman. BUT for the last month, my

This answer was rated:

I am a healthy 88 yr. old woman. BUT for the last month, my normal bowel movements have ceased. At first, my bowel was impacted. I successfully voided my bowel. My doctor prescribed 10 mg docusate sodium 2 tken in A.M. and 2 P.M. I find this of little effect. I get little indication of an oncoming bowel movement. I need to strain and at the beginning I have a very hard small stool - very light in color which is followed by a darker more normal movement. Lately I've noticed that most of my stool is composed of "pebble like" size. Any information you can give me will be greatly appreciated. Thank you. JDF
Hello. I'm Dr. Phil, licensed and practicing Internal Medicine Physician. Excellent service is my goal.
Thanks for this question
I'm sorry about this problem
You need something stronger orally like miralax.
Docusate is not strong enough.
I do recommend that you talk to your doctor first but miralax OTC should help.
I think you will be fine with this.
I hope this helps. If you have more questions, just reply. :)
Customer: replied 3 years ago.

Is this a permanent condition and using a laxative is permanent? Any information on what causes this ?

It could be your meds.
If you are on other meds sometimes they cause constipation. Like some pain meds or blood pressure pills
Also, as you get older, the transit of stool through the colon slows down. This allows the colon to reabsorb more water and hardens stool
So it may be permanent. The meds should be examined closely for constipation.
If you have recurrent constipation, you may need a colonoscopy to look for obstruction
Customer: replied 3 years ago.

Thanks. I suggested a colonoscopy but he said it was not recommended for anyone my age. He seems unconcerned about my problem but, since this is the first this has occurred, I am concerned. Anyhow, Dr. Phil I'll pass on this info to him.

Thanks Jo.
Please don't forget an excellent rating. I appreciate it. :)
Dr. Phil, MD and 4 other Medical Specialists are ready to help you
I appreciate the excellent rating.
I would be happy to help you in the future. Just ask for Dr. Phil in your question opening or bookmark this page http://www.justanswer.com/medical/expert-irondoc/
I greatly appreciate a positive rating in the customer satisfaction survey that you will receive via email. It is important for me to get your feedback. Thank you. :)